Tennessee, 2001

Flash Flooding and Lightning Strike in Tennessee, August 9 to 10, 2001

August 9 to 10, 2001 · NWS OHX · 5 events in 5 counties and zones

4 flash flood, 1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Aug 9, 9:15 AM CST, 1 hour 15 minutes earlier.

Area forecast discussion, Aug 9, 9:15 AM CST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
1015 AM CDT THU AUG 9 2001

AN AREA OF HEAVY RAINFALL HAS MOVED INTO THE SOUTHWEST PORTION OF
MIDDLE TENNESSEE COVERING WAYNE PERRY HICKMAN LEWIS MAURY LAWRENCE
AND GILES COUNTIES. RAINFALL RATES OF ALMOST 2 INCHES PER HOUR
ARE DETECTED BY DOPPLER RADAR OVER PARTS OF WAYNE COUNTY. WE ARE
WATCHING THIS AREA CLOSELY FOR POSSIBLE STATEMENTS AND WARNINGS.

REMAINDER OF THE AREA HAS CLOUDY SKIES WITH SCATTERED CONVECTION.
TEMPS SHOULD MAKE IT INTO THE MID TO UPPER 80S. ZONE PACKAGE
LOOKS GOOD WITH POSSIBLE UPDATE FOR THE SOUTHWEST PORTION.

.BNA...NONE.

JLM

In the hours before

Special weather statement, Aug 9, 4:30 AM CST, 6 hours before
TNZ005>011-022>034-056>066-075>080-093>097-101030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CDT THU AUG 9 2001

SCATTERED THUNDERSTORMS WILL DEVELOP AGAIN TODAY ACROSS ALL OF THE
MIDSTATE...AS THE REMNANTS OF TROPICAL STORM BARRY REMAIN SITUATED
JUST EAST OF MIDDLE TENNESSEE. THESE THUNDERSTORMS WILL MAINLY AFFECT
THE AFTERNOON AND EARLY EVENING HOURS...AND WILL BE CAPABLE OF HEAVY
RAINFALL AND FREQUENT LIGHTNING. SEVERE WEATHER IS NOT ANTICIPATED.

PATCHY LOW CLOUDS AND FOG WILL ALSO BE SCATTERED ABOUT THIS MORNING.
ANY SIGNIFICANT RESTRICTIONS TO VISIBILITIES WILL REMAIN ISOLATED
THROUGH SUNRISE...AND WILL NOT POSE TOO MUCH OF A PROBLEM FOR MORNING
COMMUTERS.

ACTIVATION OF SPOTTERS AND EMERGENCY MANAGERS IS NOT EXPECTED THROUGH
THURSDAY MORNING.

DICKSON 15

The radar

The Northeast Alabama radar (KHTX), 86 km away, was scanning. The volume nearest the first event began at 16:30 UTC.

Open the radar archive at this moment

Event by event

4 flash flood, 1 lightning. Local standard time, as filed.

Lightning, Marshall

When
August 9, 10:30 AM CST
Where
Marshall County, 5 mi N of Lewisburg
Property damage
$500
Reported by
NEWSPAPER
Coordinates
35.469, -86.765 (the zone’s center; the record gives no point)

Lightning struck a storage building on Verona Caney Rd. The building was engulfed in flames in a matter of minutes. The storage building was located about 100 feet from a house.

Flash Flood, Giles

When
August 9, 11:20 AM CST to 1:30 PM CST
Where
Giles County, 8 mi N of Pulaski
Reported by
LAW ENFORCEMENT
Coordinates
35.202, -87.035 (the zone’s center; the record gives no point)

Highway 31 about 8 miles north of Pulaski was temporarily flooded.

Flash Flood, Cumberland

When
August 9, 2:30 PM CST to 3:30 PM CST
Where
Cumberland County, Crossville
Reported by
LAW ENFORCEMENT
Coordinates
35.950, -84.998 (the zone’s center; the record gives no point)

Industrial Boulevard in Crossville was impassable due to high water. Other general street flooding was occurring.

Flash Flood, Coffee

When
August 10, 11:10 AM CST to 1:15 PM CST
Where
Coffee County, Tullahoma
Reported by
LAW ENFORCEMENT
Coordinates
35.491, -86.075 (the zone’s center; the record gives no point)

Law enforcement reported Wilson Avenue in front of Crockett's Restaurant blocked by high water.

Flash Flood, Lincoln

When
August 10, 11:31 AM CST to 1:30 PM CST
Where
Lincoln County, 11 mi SW of Fayetteville
Reported by
LAW ENFORCEMENT
Coordinates
35.141, -86.589 (the zone’s center; the record gives no point)

Law enforcement reported water over the road at the intersection of Highway 110 and Scott's Orchard Rd.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2001Every state in 2001This day in weather historyWarnings in Tennessee, August 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5264947, 5264943, 5264944, 5264945, 5264946.